Alert archive / Iowa / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 23, 1998, 9:55 PM CDT for Woodbury County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 1998, 9:55 PM CDT (02:55 UTC)
- Expired
- Jun 24, 1998, 12:55 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 240259 FFWFSD IAC193-240555- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 1255 AM CDT * AT 955 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER SOUTHERN WOODBURY COUNTY...MOVING SLOWLY EAST. * HEAVY RAINS OF 2 TO 4 INCHES HAVE FALLEN ACROSS SOUTHERN WOODBURY COUNTY THIS EVENING AND ADDITIONAL HEAVY RAINS OD 1 TO 3 INCHES ARE LIKELY. FLOODING IS ESPECIALLY LIKELY NEAR FARMERS DITCH AND GARRETSON DITCH DRAINAGE AREAS. | DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! CJ IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:00 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 23, 9:00 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUN 23 1998 SVR WX IN CWA. NO UPDATES FOR NOW. .FSD...NONE
In the hours before
Local storm report, Jun 23, 7:56 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTALocal storm report, Jun 23, 7:56 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTALocal storm report, Jun 23, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTA
0800 PM SLOAN IA 1 INCH HAIL
06/23/98 WOODBURY
0806 PM HORNICK IA TORNADO
06/23/98 WOODBURY REPORTED BY EOC
0806 PM SLOAN IA 1.75 INCH HAIL
06/23/98 WOODBURY
0808 PM SLOAN IA TORNADO
06/23/98 WOODBURY REPORTED BY EOC NEAR SLOAN
0814 PM 2 W SALIX IA 1 INCH HAIL
06/23/98 WOODBURY OCCURED AT BROWNS LAKE
0815 PM 5 W ALTA IA 1 INCH HAIL
06/23/98 BUENA VISTA
0824 PM 6 W DAKOTA CITY NE 1 INCH HAIL
06/23/98 DAKOTALocal storm report, Jun 23, 8:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
858 PM CDT TUE JUN 23 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 W EMERSON NE 1 INCH HAIL
06/23/98 DIXON
0748 PM EMERSON NE 1.75 INCH HAIL
06/23/98 DAKOTA
0800 PM SLOAN IA 1 INCH HAIL
06/23/98 WOODBURY
0806 PM HORNICK IA TORNADO
06/23/98 WOODBURY REPORTED BY EOC
0806 PM SLOAN IA 1.75 INCH HAIL
06/23/98 WOODBURY
0808 PM SLOAN IA TORNADO
06/23/98 WOODBURY REPORTED BY EOC NEAR SLOAN
0814 PM 2 W SALIX IA 1 INCH HAIL
06/23/98 WOODBURY OCCURED AT BROWNS LAKE
0815 PM 5 W ALTA IA 1 INCH HAIL
06/23/98 BUENA VISTA
0824 PM 6 W DAKOTA CITY NE 1 INCH HAIL
06/23/98 DAKOTAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
| Jun 23, 7:50 PM CDT | Tornado Warning | FSD | Woodbury | 35 min |
| Jun 23, 8:16 PM CDT | Tornado Warning | FSD | Woodbury | 34 min |
| Jun 23, 8:18 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 32 min |
| Jun 23, 8:23 PM CDT | Tornado Warning | FSD | Plymouth | 32 min |
| Jun 23, 8:39 PM CDT | Tornado Warning | FSD | Sioux | 31 min |
| Jun 23, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 34 min |
| Jun 23, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 50 min |
| Jun 24, 1:35 AM CDT | Flash Flood Warning | FSD | Woodbury | 5 hr |
Nearby
Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.